Tuesday, November 23, 2010


MDS is the myelodysplastic syndrome. It is common in the elderly - probably commoner than CLL. It shows it self as low levels of Hb, platelets and neutrophils. The hallmark for diagnosis is the presence of particular abnormalities in the bone marrow that takes a highly skilled hematopathologist to spot. Many cases are missed.

It is more common than expected in patients who also have a lymphoid tumor and as long ago as 1974 people were making the diagnosis of CLL and MDS simultaneously before any treatment was given.

The outcome of MDS is variable: about a third turn into AML, about a third die because they get infections because they have low neutrophil counts or bleed because of their low platelet counts and about a third die from an unrelated condition never having needed treatment for their MDS.

Therapy-related MDS has a worse prognosis than that - largely because therapy causes chromosomal abnormalities (monosomy 7 and monosomy 5) that are associated with poor prognosis. Alkylating agents are most responsible for therapy-related MDS - Mustine, Melphalan, Busulphan, Treosulfan, Theotepa, Bendamustine, Cyclophosphamide and Chlorambucil - have all been implicated.

Actually, in CLL there have been very few reports of treatment-related MDS/AML compared to say, Hodgkin's disease. In an early French trial which gave low-dose continuous chlorambucil there were a few excess cases, but the same group found no problem when they switched to intermittent chlorambucil. In the original Kanti Rai trial that compared fludarabine (F) with fludarabine+chlorambucil (FChl) with chlorambucil (Chl) alone, there were 6 cases of late MDS, 5 in the FChl arm and one in the F arm. there were none in those who only had chlorambucil.

My own experience with therapy-related MDS was mainly in patients treated with cyclophosphamide - I once had a fairly large autoimmune practice and had lots of patients treated with pulse cyclophosphamide. I also saw it after low dose chlorambucil for ovarian cancer, after treosulfan for ovarian cancer, after MOPP treatment for Hodgkin's disease, but never after chlorambucil alone treatment for CLL.

We also saw cases of therapy-related MDS in patients treated with fludarabine alone or with those who had fludarabine after an alkylating agent. Others have reported MDS after autograft when a fludarabine induction or conditioning regimen was used. So can fludarabine cause therapy related MDS. From our experience of other similar drugs (those with substitute purine or pirimidine bases) we would not expect it to, but fludarabine has a profound effect of the regulatory T cells and one can envision a role here. One of the roles of regulatory T cells is to suppress small malignant clones that may arise from DNA damage. Without this role, one can imagine these errant clones expanding and replacing the normal marrow.

So does this happen with FCR? It may be too early to tell. So far there have been no reports in teh German CLL8 trial of this happening.

Parallel to the CLL8 trial which was for untreated patients, Roche ran a similar trial for previously treated patients. I was chairman of the Data Monitoring Panel for that trial, and we were struck by the occurrence of neutropenia in these patients. These events have now been published so I guess that there is no harm in relating our concern. Neutropenia was sometimes prolonged after the treatment finished, and sometimes recurred some months after it had recovered. I was very concerned that this might be secondary MDS and convinced Roche that bone marrows should be sent out to expert reviewers to look for it. This they did and amongst those who reviewed the marrows was Barbara Bain, perhaps the leading hematopathologist in the world. She could find no evidence of MDS.

I believe that the long standing neutopenia following rituximab is nothing to do with MDS, but involves the sequestering of neutrophils in the spleen and elsewhere, because of the fact that neutrophils have Fc receptors that bind to immunoglobulin. I am not sure of the precise mechanism and more work needs to be done. Characteristically such patients respond poorly to Neupogen. I would certainly like to see more research done in this area.


Anonymous said...

In this last group that you mentioned...those with post rituximab neutropenia...does splenic sequestration of neutrophils preclude their release in the circumstance of infection? In other words, is the neutropenia more cosmetic than worrisome in this group?

Terry Hamblin said...

Not certain, but I suspect so.

Anonymous said...

I don't understand why patient were being simultaneously dxed with CLL and MDS. What is the relationship? Was it misdiagnosis or does CLL turn into MDS?

john liston

Terry Hamblin said...

No, they just happened to have two diseases at the same time, both diagnosable from a bone marrow aspirate. Just a coincidence? or is there an underlying tendency to bone marrow malignancy.

CLL CANADA said...

A new study published in Leukemia has looked at treatment related MDS/AML in fludarabine combo therapies.

5 of 82 patients with CLL developed t-MDS/AML.

They state: "There was a trend toward prior cytotoxic therapy increasing the risk for t-MDS/AML (P=0.067). Fludarabine combination chemotherapy is associated with a moderate risk of t-MDS/AML particularly when combined with mitoxantrone."


Leukemia , (21 October 2010) | doi:10.1038/leu.2010.218

Anonymous said...

FCR has been linked to both MDS and Richter's transformation.

With that, and the other options out there (Revlimid and rituximab, high-dose methylprednisolne with rituximab, chlorambucil, EGCG, and others), why would one even consider FCR if they have other options?

FCR can't be a gold standard when it starts killing people by itself.